Alert archive / Oregon / Wind Advisories in 2023
Wind Advisory 39, NWS Pendleton, OR
NWS Pendleton, OR issued this wind advisory at Dec 23, 2023, 12:54 PM PST for Union County, Oregon. It took effect at Dec 24, 2023, 10:00 AM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 23, 2023, 12:54 PM PST (20:54 UTC)
- In effect from
- Dec 24, 2023, 10:00 AM PST
- Expired
- Dec 24, 2023, 7:00 PM PST
- In force
- 9 hr
- Issued by
- NWS Pendleton, OR
County Union County, OR
The radar
The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 20:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 8.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
990 WWUS76 KPDT 232054 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 1254 PM PST Sat Dec 23 2023 ORZ049-240700- /O.NEW.KPDT.WI.Y.0039.231224T1800Z-231225T0300Z/ Grande Ronde Valley- 1254 PM PST Sat Dec 23 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST SUNDAY... * WHAT...South winds 25 to 35 mph with gusts up to 55 mph expected. * WHERE...Southern portion of the Grande Ronde Valley in and at the base of Ladd and Pyles Canyons. * WHEN...From 10 AM to 7 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds in the northern portion of the Grande Ronde Valley will be lighter 15 to 25 mph with gusts to 35 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
3 follow-up statements
705 WWUS76 KPDT 240522 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 922 PM PST Sat Dec 23 2023 ORZ049-241700- /O.CON.KPDT.WI.Y.0039.231224T1800Z-231225T0300Z/ Grande Ronde Valley- 922 PM PST Sat Dec 23 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 7 PM PST SUNDAY... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southern portion of the Grande Ronde Valley near Ladd and Pyles Canyons. * WHEN...From 10 AM to 7 PM PST Sunday. * IMPACTS...Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...Winds in the northern portion of the Grande Ronde Valley will be lighter 15 to 25 mph with gusts to 35 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
019 WWUS76 KPDT 241709 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 909 AM PST Sun Dec 24 2023 ORZ049-250300- /O.CON.KPDT.WI.Y.0039.231224T1800Z-231225T0300Z/ Grande Ronde Valley- 909 AM PST Sun Dec 24 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM PST UNTIL 7 PM PST THIS EVENING... * WHAT...South winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Southern portion of the Grande Ronde Valley near Ladd and Pyles Canyons. * WHEN...From 10 AM to 7 PM PST today. * IMPACTS...Gusty winds could blow around unsecured objects. * ADDITIONAL DETAILS...Winds in the northern portion of the Grande Ronde Valley will be lighter 15 to 25 mph with gusts to 35 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
304 WWUS76 KPDT 250329 NPWPDT URGENT - WEATHER MESSAGE National Weather Service Pendleton OR 729 PM PST Sun Dec 24 2023 ORZ049-251400- /O.EXP.KPDT.WI.Y.0039.000000T0000Z-231225T0300Z/ /O.NEW.KPDT.WI.Y.0040.231225T1800Z-231226T1500Z/ Grande Ronde Valley- 729 PM PST Sun Dec 24 2023 ...WIND ADVISORY IN EFFECT FROM 10 AM MONDAY TO 7 AM PST TUESDAY FOR LADD AND PYLES CANYONS... ...WIND ADVISORY FOR TODAY HAS EXPIRED... * WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected for Ladd and Pyles Canyons. * WHERE...Grande Ronde Valley. * WHEN...From 10 AM Monday to 7 AM PST Tuesday. * IMPACTS...Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/Pendleton
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 23, 9:25 AM PST, 3 hours 29 minutes earlier.
Area forecast discussion, Dec 23, 9:25 AM PST, 3 hours 29 minutes before
Area Forecast Discussion National Weather Service Pendleton OR 925 AM PST Sat Dec 23 2023 Updated Aviation Discussion .AVIATION...18Z TAFs...VFR conditions expected over the period. High pressure ridge setting back up will continue to promote mostly clear skies through the night hours, but high cloud ceilings will overspread beginning during the early morning hours into Sunday. Winds less than 10 knots all sites. Model soundings indicate an inversion will begin to form, but currently expecting sites to remain out of fog at this time, and overspreading cloud deck should help to reduce radiational fog chances. Will continue to monitor. Goatley/87 && .PREV DISCUSSION... /issued 906 AM PST Sat Dec 23 2023/ UPDATE...The short term period looks to be rather quiet, except for a couple of weather features. An upper trough axis just east of the forecast area early this morning will move further to the east today while an upper ridge builds over the region this afternoon and tonight. This upper ridge will bring mostly benign weather to the CWA today through at least Sunday morning. By Sunday afternoon this ridge will move to the east, and allow a weak weather disturbance to move across the region on Christmas Eve. This system will have limited moisture, however, there will be chances of precipitation moving into the Cascades by Sunday afternoon as this trough approaches the PacNW. Southwest to west ridge top winds over the Cascades will wring out most of the moisture, leaving the rest of the forecast dry through at least Christmas day morning. After that, another upper ridge will move across the region on Christmas Day. However, moisture will move over the top of that ridge, and eventually cover all of the forecast area by Christmas night into Tuesday. There are a couple concerns with this weather pattern evolution, in which both the deterministic and ensembles are in good agreement. The first concern will be winds in the southern Grande Ronde Valley, especially in and at the base of Ladd and Pyles Canyons, with a 85-95% probability (high confidence) that max sustained winds will reach or exceed 35 mph from late tonight into Sunday. The strongest gradients will begin at about 4-5 AM PST early Sunday morning and persist through Sunday afternoon and early evening. However, the probability of wind gusts reaching or exceeding 45 mph during this time, is only 50-60% (moderate confidence). Therefore this will be mainly a sustained wind event with a lower chance of maximum gusts reaching advisory criteria. Will therefore likely need a Wind Advisory at some point for at least the southern Grande Ronde Valley either this afternoon or this evening. Elsewhere in the forecast area winds will be light, except for locally breezy conditions on the ridge tops by Sunday afternoon, and again in the afternoon on Christmas Day. The next concern will be the chances of freezing rain in the valleys and canyons along the Cascade east slopes (mostly the WA Cascade east slopes) by afternoon on Christmas Day. The probability of ice accumulations of at least a hundreth of an inch (a light glaze) is 55-65% (moderate confidence), and mostly 35-45% (low to moderate confidence) for a tenth of an inch of ice or more. Due to this uncertainty and only low to moderate probabilities, will hold off of any Winter Weather Advisories for now. This will need to be monitored closely through. Tonight's low temperatures and Sunday's high temperatures will be colder than today and last night, with highs on Sunday in the lower to mid 30s lower elevations, and mainly 20s in the mountains. Tonight's lows are expected to be in the 20s lower elevations and mostly teens in the mountains. High temperatures on Christmas Day will be couple degrees warmer than Sunday, and lows Christmas Eve will be a couple to a few degrees not as cold, especially in the mountains. 88 PREV DISCUSSION... /issued 409 AM PST Sat Dec 23 2023/ SHORT TERM...Today through Monday night...Nighttime microphysics satellite imagery reveals lingering low clouds over the Cascades and Blues in the wake of the departing shortwave trough that is now over the northern Rockies. After lingering light upslope snow over the highest peaks of the Blues and Cascade crest tapers off this morning, a drying trend is forecast through the day and Saturday night as an upper- level ridge builds into the Pacific Northwest. Some winds, locally breezy, should keep the boundary layer mixed enough to preclude any widespread fog development this morning, though sheltered mountain valleys may see patchy freezing fog (low confidence / 10-20% chance of occurrence). Sunday, numerical guidance is in good agreement that a shortwave trough will break off from its parent upper-level low in the Gulf of Alaska and track into the Pacific Northwest. While ensemble clusters reveal some differences in timing and amplitude among members, they are minor and the best chances for measurable precipitation (20-50% chance) will be along the Cascade crest and their eastern slopes. High pressure in the Baker and Treasure valleys, coupled with an 850 mb temperature gradient should facilitate breezy to windy south-southeast winds across the eastern mountains and through the Grande Ronde Valley on Sunday with a 00Z HREF-advertised probability of exceeding 40 mph gusts at 80-100% through Ladd and Pyles canyons Sunday morning. HREF probabilities of exceeding 45 mph drop to 30-50% for the same period. NBM probabilities of reaching advisory criteria (45 mph gusts) are lower (20-35%). Confidence is not high enough to issue any wind highlights at this time. More uncertainty in the details of the pattern arise Monday and Monday night. While ensemble guidance is in excellent agreement that a deep offshore low will develop with ridging over the Pacific Northwest (95-100% chance), clusters show some minor differences in the pattern. Notably, some flavor of a warm frontal passage is advertised for Monday. Lingering cold air east of the Cascades will present an opportunity for mixed wintry precipitation, including freezing rain Monday afternoon and night. NBM 4.2 probabilities of measurable (at least 0.01") freezing rain are 10-40% for much of north-central Oregon, the Simcoe Highlands, Washington Cascade crest and east slopes, and the Yakima (upper) and Kittitas valleys. Perhaps more impactful are the probabilities of 0.10" or more of freezing rain which are advertised at 5-15% for the Simcoe Highlands, Washington Cascade crest and east slopes. Some light snow is also forecast with the best chances of greater than 2" along the Washington Cascade crest and east slopes (25-60%) with lower chances (10-25% for the Blues and Oregon Cascade crest. The synoptic pattern will also support breezy south-southeast winds on Monday across the eastern mountains and through the Grande Ronde Valley, though ensemble guidance and NBM probabilities indicate Sunday to be the windier of the two. Plunkett/86 LONG TERM...Tuesday through Saturday...The long term period will continue to be active as a series of weak systems progress across the area every 36-48 hours. The main forecast issues are the possibility of freezing rain Tuesday morning in the Simcoe Highlands, North Central Oregon and south of Sunriver and perhaps the Eastern Columbia River Gorge and Southern Blue Mountain Foothills. Also breezy to windy conditions Wednesday in central Oregon and the southern Grande Ronde Valley. The Extreme Forecast Index indicates little in the way of unusual weather aside from winds Wednesday in Central Oregon, the eastern mountains, Blue Mountain Foothills and the valleys along the Washington Cascades. It also highlights above normal temperatures through the period, especially on Wednesday and Thursday. Model clusters show good agreement Tuesday in having a ridge moving off into Idaho and Montana while a trough and frontal system approaches out in the eastern Pacific which gives us a developing southwest flow. Wednesday shows the trough and system moving to the coast though it is also moving northward towards British Columbia coast as well. Meanwhile the ridge has moved only slightly further east and the interaction between the trough and ridge creates a warmer southerly flow over our area. Models continue to be in fairly good agreement in having the trough crossing the area though it has a much lower amplitude and strength. On Friday, models have a transitory ridge crossing the area and another trough moving towards the coast though there are differences as to the strength and position of both the ridge and trough. By Saturday, clusters have some substantial differences and the mean value of the clusters doesn't resemble any of the clusters very closely. Deterministic models all have some form of trough off the coast though the GFS and ECMWF elongate it ashore into California while the Canadian keeps it off the British Columbia/Washington coast. Overall forecast confidence is good through Thursday, weakens Friday and becomes poor on Saturday. On Tuesday, a weakening system will be crossing the area with a mix of precipitation types in the morning. Freezing rain will be winding down early in the morning and have kept a chance of freezing rain in the Simcoe Highlands mainly around Bickleton with a few pockets in the Eastern Columbia River Gorge, North Central Oregon and around La Pine in central Oregon. Additional amounts of ice will be minimal and will be somewhat mitigated by greater amounts of rain and snow. The rain and snow will linger in the Washington Cascades through the day into the evening, but it will taper off in the afternoon elsewhere. Overall, the mountains will have likely snow and rain and the lower elevations will have a chance of a rain/snow mix in Washington and mainly a chance of rain in Oregon. Snow amounts will be an inch or two in the Washington Cascades and less than an inch elsewhere. Rain amounts will be up to a quarter inch in the Washington Cascades, up to around 0.15" in the rest of the mountains and just a few hundredths of an inch elsewhere. Temperatures will be 2-4 degrees warmer with highs in the upper 30s and lower 40s in the Columbia Basin while central Oregon and the Ochoco-John Day Highlands will be in the lower to mid 40s. Wednesday will see another system try to move in but with a southerly flow parallel to the front it will make slow progress. There will be a chance of rain in the lower elevation with minimal amounts and rain/snow mix in the mountains with around an inch along the Cascade crest and just minimal amounts elsewhere in the mountains. The other issue will be breezy winds and the NBM has southerly winds of around 20 mph with gusts to 30 mph in central Oregon, the Ochoco-John Day Highlands and the southern Grande Ronde Valley. Model pressure gradients are fairly modest aside from the GFS, so do not anticipate any wind advisories at this point, though it will bear watching over the next few days. Temperatures will be another 1-3 degrees warmer than Tuesday. Thursday will see some lingering rain and snow in the mountains mainly in the morning with less than an inch of snow and less than a tenth of an inch of rain. The lower elevations will be dry. High temperatures will be in the 40s. Friday will continue to be dry as some form of a ridge is over the area. Temperatures will cool to the upper 30s to lower 40s. On Saturday, though models vary significantly, have kept a slight chance of rain and snow primarily in the mountains, mainly due to it being in the ECMWF though am expecting only minimal amounts. Have kept temperatures similar to Friday. Perry/83 && .PRELIMINARY POINT TEMPS/POPS... PDT 40 23 32 24 / 0 0 0 0 ALW 41 24 33 26 / 0 0 0 0 PSC 42 27 35 26 / 0 0 0 0 YKM 42 23 36 23 / 0 0 0 0 HRI 42 25 34 25 / 0 0 0 0 ELN 40 22 34 23 / 0 0 0 0 RDM 38 20 40 23 / 0 0 0 0 LGD 38 20 36 23 / 0 0 0 0 GCD 37 20 39 22 / 0 0 0 10 DLS 44 30 37 30 / 0 0 10 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...None. WA...None. && MORNING UPDATE...88 SHORT TERM...86 LONG TERM....83 AVIATION...87
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.